Texas, 2011

Wildfire in Texas, August 27 to 28, 2011

August 27 to 28, 2011 · NWS AMA · 1 event in 1 county or zone

The Texas Forest Service reported that the Matthews Wildfire began about six miles north northwest of Spearman Texas, near Farm to Market Road 2387, in Hansford County around 1248 CST. The wildfire was caused by lightning and consumed an estimated seven hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Forest Service reported that the Matthews Wildfire began about six miles north northwest of Spearman Texas, near Farm to Market Road 2387, in Hansford County around 1248 CST. The wildfire was caused by lightning and consumed an estimated seven hundred acres. There were two structures east of wildfire which were threatened and one structure was lost. There were no reports of injuries or fatalities. The wildfire was contained on August 28 around 1800 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 27, 11:45 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 27, 11:45 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1245 PM CDT SAT AUG 27 2011

.AVIATION...
18Z TAFS...OUTSIDE OF ANY THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED
THROUGH THE NEXT 24 HOURS. THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING AT KDHT AND KGUY WITH A SURFACE TROUGH
NEAR OR JUST EAST/SOUTHEAST OF THESE SITES...BETTER MOISTURE AND
INSTABILITY IN PLACE WEST/NORTHWEST OF THE TROUGH AXIS...AND A WEAK
MIDLEVEL DISTURBANCE SLOWLY APPROACHING FROM THE NORTHWEST. WILL
MAINTAIN CB REMARKS AT KDHT AND KGUY THROUGH 04Z. CONFIDENCE IN
THUNDERSTORMS DIRECTLY IMPACTING THE TERMINALS IS TOO LOW TO INCLUDE
A TEMPO GROUP ATTM...BUT WILL AMEND AS NECESSARY. BRIEF MVFR VSBYS
AND GUSTY WINDS WILL BE POSSIBLE WITH ANY THUNDERSTORMS. THUNDERSTORMS
ARE EXPECTED TO REMAIN NORTH/NORTHWEST OF KAMA. WINDS ARE EXPECTED TO
REMAIN LIGHT /LESS THAN 12 KTS/ THROUGH THE PERIOD WITH THE SURFACE
TROUGH IN THE VICINITY.

KB

&&

.PREV DISCUSSION... /ISSUED 1136 AM CDT SAT AUG 27 2011/

UPDATE...
EXPANDED RAIN CHANCES FURTHER SOUTHEAST AND MADE MINOR ADJUSTMENTS TO
TEMPERATURES AND DEWPOINTS FOR THIS AFTERNOON.

DISCUSSION...
A FEW LIGHT SHOWERS HAVE ALREADY DEVELOPED ACROSS THE NORTHWEST TEXAS
PANHANDLE THIS MORNING JUST BEHIND A SURFACE TROUGH CURRENTLY OVER
THE AREA. AS A RESULT...INCREASED POPS FURTHER SOUTHEAST FOR THIS
AFTERNOON AS THESE SHOWERS CONTINUE TO MOVE EAST SOUTHEAST.
ADDITIONAL CONVECTION WILL DEVELOP LATER TODAY BUT THINK THE BEST
CHANCES FOR RAIN WILL REMAIN MOSTLY CONFINED ACROSS THE OKLAHOMA AND
NORTHWEST TEXAS PANHANDLES WHERE THE DEEPEST MOISTURE RESIDES. THE
CURRENT FORECAST IS IN GOOD SHAPE AND ONLY MADE MINOR ADJUSTMENTS TO
TEMPERATURES AND DEWPOINTS WERE MADE BASED ON CURRENT TRENDS.

KNS

PREV DISCUSSION... /ISSUED 610 AM CDT SAT AUG 27 2011/

AVIATION...
ISOLATED TO SCATTERED CONVECTION IS EXPECTED TO DEVELOP ACROSS THE
NORTHWEST PANHANDLES THIS AFTERNOON AND THIS EVENING...WHICH MAY
IMPACT THE DALHART TAF SITE. FOR NOW...DECIDED TO CARRY CB REMARKS AT
BOTH THE DALHART AND GUYMON TAF SITES BETWEEN ABOUT 18Z AND 19Z TODAY
UNTIL AROUND 04Z TO 06Z SUNDAY. CONFIDENCE LOW WHETHER THE CONVECTION
WILL DEFINITELY IMPACT BOTH THESE SITES. DECIDED TO LEAVE CB REMARKS
OUT OF THE AMARILLO TAF SITE SINCE CONVECTION WILL REMAIN FARTHER TO
THE NORTH. VFR CONDITIONS WILL PREVAIL. LIGHT AND VARIABLE WINDS THIS
MORNING WILL BECOME SOUTHERLY 5 TO 15 KNOTS AFTER 18Z TODAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 421 AM CDT SAT AUG 27 2011/

MAIN FORECAST CONCERNS ARE DETERMINING THUNDERSTORM CHANCES THROUGH
MONDAY AND AT THE END OF NEXT WEEK...HOT TEMPERATURES...AND PERHAPS THE
RETURN OF SOME FIRE WEATHER DURING THE MIDDLE OF NEXT WEEK.

SHOWERS WITH ISOLATED THUNDERSTORMS CONTINUE ACROSS THE NORTHWEST
PARTS OF THE TEXAS PANHANDLE AND WESTERN OKLAHOMA PANHANDLE.
DEWPOINTS HAVE HELD IN THE MIDDLE 50S IN THESE AREAS AND CONVERGENCE
ALONG A SURFACE TROUGH HAS HELPED SUSTAIN THE CONVECTION. SHOULD
BEGIN TO SEE A DIMINISHING TREND WITH THESE SHOWERS/STORMS BUT PLAN
ON LEAVING THE CURRENT POP STRUCTURE IN TACT THROUGH 12Z.

ANOTHER HOT DAY CAN BE EXPECTED ACROSS THE PANHANDLES TODAY AS 850
TEMPS CLIMB TO AROUND 30 TO 31 DEGREES C. NEAR RECORD OR RECORD HIGHS
ARE BEING FORECAST AT AMARILLO (99)...BORGER (100)...AND DALHART
(99). INCREASED THE MAV/MET TEMPS BY A FEW DEGREES IN ALL LOCATIONS
BASED ON TRENDS FROM THE LAST FEW DAYS. UPPER LEVEL RIDGE WILL BE
SITUATED ACROSS THE FOUR CORNERS REGION WITH NORTHWEST FLOW
DEVELOPING ACROSS THE AREA. SIMILAR SCENARIO MAY UNFOLD LATE THIS
AFTERNOON AND EVENING WITH CONVECTION DEVELOPING ON THE HIGHER
TERRAIN. HAVE INCLUDED SOME LOW END THUNDERSTORM CHANCES ALONG AND
NORTHWEST OF A LINE FROM GUYMON TO DALHART.

AN EVEN WARMER DAY APPEARS IN STORE ON SUNDAY IN ADVANCE OF THE NEXT
COLD FRONT THAT MOVES THROUGH THE REGION. SHORT TERM MODELS PROG 850
TEMPS TO INCREASE A LITTLE MORE ON SUNDAY...AND HAVE ONCE INCREASED
THE MAV/MET TEMPERATURES. RECORD HIGHS WILL BE IN JEOPARDY AS WELL
ON SUNDAY AT AMARILLO (101)...BORGER (100)...AND DALHART (100).
CHANCES OF SHOWERS AND THUNDERSTORMS WILL INCREASE SUNDAY LATE
AFTERNOON INTO SUNDAY NIGHT ALONG THE BOUNDARY. WILL CARRY 20 POPS
FROM 18Z TO 00Z THEN INCREASE CHANCES IN THE NORTH AND NORTHWEST FOR
THE OVERNIGHT PERIOD.

FORECAST BECOMES MORE COMPLICATED INTO MONDAY DEPENDING ON SOUTHWARD
PROGRESSION OF THE FRONT AND CLOUD COVER. STAYED CLOSE TO THE MAV
TEMPS FOR NOW...BUT TEMPS MAY NEED TO BE LOWERED IF FRONT IS ABLE TO
MAKE IT THROUGH THE REGION. WITH THE FRONT IN THE VICINITY...
DEWPOINTS REMAINING IN THE MIDDLE 50S...AND A SHORTWAVE TROUGH ON
EASTERN PERIPHERY OF UPPER RIDGE...THUNDERSTORM CHANCES WILL CONTINUE
INTO MONDAY AND MONDAY NIGHT.

MEDIUM RANGE SOLUTIONS IN DECENT AGREEMENT ON SUPPRESSING UPPER
LEVEL RIDGE AS UPPER LEVEL TROUGH MOVES INTO THE PACNW ON TUESDAY.
LEE SIDE TROUGHING WILL COMMENCE LATE TUESDAY AND PERSIST THROUGH
THURSDAY. THIS WILL BRING A RETURN TO INCREASING SOUTHERLY TO SOUTH
SOUTHWESTERLY WINDS DURING THIS TIME. GENERALLY TACKED ON A FEW
DEGREES TO THE 00Z MEX TEMPS TUESDAY THROUGH THURSDAY WITH MORE UPPER
90S/LOWER 100S. UPPER LEVEL TROUGH TO MOVE ACROSS THE NORTHERN PLAINS
INTO THE GREAT LAKES REGION IN FRIDAY/SATURDAY TIME FRAME...WHICH
WILL SEND A COLD FRONT INTO THE PANHANDLES. GFS/EURO AGREE ON THIS
BUT SLIGHTLY DIFFER IN TIMING AND STRENGTH OF SHORTWAVE TROUGH. WILL
GO AHEAD AND INCLUDE SOME SLIGHT CHANCES FOR THUNDERSTORMS FRIDAY AND
FRIDAY NIGHT IN ASSOCIATION WITH THE FRONT. IF THESE SOLUTIONS
VERIFY...IN ADDITION TO SOME RAIN CHANCES...SEASONAL TEMPS MAY BE
POSSIBLE FRIDAY INTO SATURDAY.

TB

FIRE WEATHER...
MINIMUM RELATIVE HUMIDITY VALUES WILL FALL BETWEEN 15 AND 20 PERCENT
ACROSS THE PANHANDLES TODAY AND SUNDAY...BUT STRONG WINDS ARE NOT
EXPECTED. MINIMUM RELATIVE HUMIDITY VALUES WILL BE ABOVE 20 PERCENT ON
MONDAY WITH CHANCES OF THUNDERSTORMS AS A COLD FRONT REMAINS IN THE
AREA. A MORE ELEVATED FIRE WEATHER THREAT MAY EVOLVE ON WEDNESDAY AND
THURSDAY ACROSS THE PANHANDLES AS A SURFACE TROUGH SETS UP ACROSS
THE SOUTHERN HIGH PLAINS. WIND SPEEDS WILL INCREASE INTO THE 15 TO 20
MPH RANGE AS MINIMUM RELATIVE HUMIDITY VALUES FALL TO NEAR 20
PERCENT.

TB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Aug 27, 4:21 AM CST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
521 AM CDT SAT AUG 27 2011

OKZ001>003-TXZ001>020-272100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
521 AM CDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHWEST SECTIONS OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND THIS EVENING. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...BUT A FEW STORMS MAY PRODUCE
WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS ALL OF THE PANHANDLES
SUNDAY AFTERNOON THROUGH MONDAY NIGHT...AND AGAIN FRIDAY AND FRIDAY
NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT A FEW STRONG
STORMS COULD PRODUCE WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAINFALL.

ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS THE PANHANDLES ON
WEDNESDAY AND THURSDAY AS MINIMUM AFTERNOON RELATIVE HUMIDITIES FALL
TO NEAR 20 PERCENT EACH DAY AND DRY SOUTHWESTERLY WINDS RETURN TO THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS WEDNESDAY AND THURSDAY.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hansford

When
August 27, 12:48 PM CST to August 28, 6:00 PM CST
Where
Hansford forecast zone
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341112.